Alert archive / Indiana / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 134, NWS Northern Indiana

July 21, 2019Kosciusko County, Wabash County, Whitley County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Jul 21, 2019, 5:03 PM EDT for Kosciusko County, Wabash County, Whitley County, Indiana. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 2019, 5:03 PM EDT (21:03 UTC)
Expired
Jul 21, 2019, 5:32 PM EDT
In force
29 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Kosciusko County, IN, Wabash County, IN, Whitley County, IN

The radar

The Northern Indiana radar (KIWX), 31 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.1 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2019-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 899 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2019-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
899 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
1056 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-59 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:07 PM EDT, 2 hours 56 minutes earlier.

Area forecast discussion, Jul 21, 2:07 PM EDT, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
207 PM EDT Sun Jul 21 2019

.SYNOPSIS...
Issued at 1045 AM EDT Sun Jul 21 2019

Scattered showers and thunderstorms are expected to develop this
afternoon into early this evening. A few thunderstorms may produce
localized heavy rain and gusty winds. Chances for rain will
continue into tonight and Monday morning, mainly along and
southeast of Route 24. Cooler and less humid conditions will then
follow for much of next week. Highs will be in the 70s and 80s.
Lows will be in the 50s and 60s.

&&

.SHORT TERM...(This Afternoon through Monday)
Issued at 207 PM EDT Sun Jul 21 2019

A weak surface low/MCV over ne IL will ripple slowly east along a
sagging frontal zone late this afternoon into tonight. This forcing
will be enough to force a cluster of convection into the area
given high boundary layer moisture/instability mid afternoon into
this evening. Scattered to numerous coverage is anticipated with
slow movement and high moisture content suggesting the potential
for locally heavy rainfall and the risk for a few damaging wind
gusts in stronger cells. There is however no organized severe
threat with this activity given lacking shear/flow through the
column.

Showers have a decent chance to linger across our southern zones
later tonight into Monday morning as a mid level shortwave
approaches from the northwest. This feature should enhance
frontogenesis along the elevated portion of the aforementioned
frontal boundary to keep showers in the forecast during this time.
The bigger story into Monday will be northerly winds that will
result in lower humidity and highs only in the mid-upper 70s.

&&

.LONG TERM...(Monday Night through Sunday)
Issued at 207 PM EDT Sun Jul 21 2019

The northern fringe of a subtropical ridge that provided this latest
round of heat/humidity will amplify/retrograde west into the
Intermountain West while upper troughing settles into the Eastern
US. The resulting nw flow over sprawling sfc high pressure will
provide the mid-late week periods with an extended stretch of mainly
dry conditions and below normal temps that will slowly moderate with
time.

Model guidance over the last several days have been relatively
consistent in indicating a shortwave and associated mid level cold
pocket dropping southeast through the region on Tuesday. A diurnally
driven, spotty, shower cannot be ruled out Tuesday afternoon with
this feature, though not enough coverage/confidence at this point
for anything more than a silent 10 PoP. High pressure becomes better
established Wed-Thu with the only potential for a stray late day
shower near any lake breezes.

The upper trough lifts out and high pressure shifts off to the east
by this weekend. This will allow temperatures and humidity to creep
to or slightly above average. Non-zero chances for convection will
also return in this warm/moist advection regime as upper waves
tracking east near the US/Canada possibly drop a frontal boundary in
by sometime this weekend or early the following week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 134 PM EDT Sun Jul 21 2019

Radar trends from earlier today depicted an outflow that was
moving south and has settled across the southern parts of the
CWA...south of U.S. 24. Isolated storms had begun to fire along
this boundary earlier in the aftn...however were not sustainable.
The main focus has been the complex approaching from the west due
to a somewhat subtle wave across Illinois. Expect storms to
become more numerous after 20Z as we approach peak heating. As the
wave passes by through the evening and the front slowly pushes
across the area...convection will come to an end around 03-04Z for
both terminal sites.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Heat Advisory until 6 PM EDT this evening for INZ032>034.

     Beach Hazards Statement through Tuesday morning for INZ003.

MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Steinwedel
SHORT TERM...Steinwedel
LONG TERM...Steinwedel
AVIATION...MF

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 21, 10:36 AM EDT, 6 hours 27 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Northern Indiana
1036 AM EDT Sun Jul 21 2019

INZ004>009-012>018-020-022>027-MIZ078>081-OHZ001-002-004-005-015-016-
024-025-221445-
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-
Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-
Wabash-Huntington-Wells-Adams-Cass MI-St. Joseph MI-Branch-Hillsdale-
Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
1036 AM EDT Sun Jul 21 2019 /936 AM CDT Sun Jul 21 2019/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected this afternoon into early this
evening. While locally heavy rain will be the main concern, the
strongest storms may produce locally damaging winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ032>034-221445-
Grant-Blackford-Jay-
1036 AM EDT Sun Jul 21 2019

...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northern Indiana.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Scattered thunderstorms are expected this afternoon into early this
evening. While locally heavy rain will be the main concern, the
strongest storms may produce locally damaging winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MIZ077-221445-
Berrien-
1036 AM EDT Sun Jul 21 2019

This Hazardous Weather Outlook is for southwest Michigan.

.DAY ONE...Today and tonight.

Scattered thunderstorms will be possible this afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Dangerous swimming conditions are expected along the beaches of
southeastern Lake Michigan Monday, possibly continuing into Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ003-221445-
La Porte-
936 AM CDT Sun Jul 21 2019

...BEACH HAZARDS STATEMENT IN EFFECT FROM 1 PM CDT THIS AFTERNOON
THROUGH TUESDAY MORNING...

This Hazardous Weather Outlook is for northern Indiana.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

Scattered thunderstorms will be possible this afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

Outside the beach hazards concerns, no hazardous weather is expected
at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-221445-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1036 AM EDT Sun Jul 21 2019

This Hazardous Weather Outlook is for The Nearshore Waters of
Southeastern Lake Michigan.

.DAY ONE...Today and tonight.

Scattered thunderstorms will be possible this afternoon. Locally
higher winds and waves in the vicinity of storms will pose a hazard
to small craft.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Conditions hazardous to small craft are likely Monday into Monday
night.

In the hours before

Special weather statement, Jul 21, 4:24 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Northern Indiana
424 PM EDT Sun Jul 21 2019

INZ007-009-212100-
De Kalb-Steuben-
424 PM EDT Sun Jul 21 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN STEUBEN AND
NORTHWESTERN DE KALB COUNTIES...

At 424 PM EDT, a strong thunderstorm was located 8 miles northwest
of Waterloo, or 8 miles northeast of Kendallville, moving southeast
at 10 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Waterloo, Hamilton, Ashley, Hudson, Corunna, Fairfield Center, Long
Lake, Pleasant Lake, Hamilton Lake, Golden Lake, Sedan and
Steubenville.

This includes Interstate 69 in Indiana between mile markers 332 and
345.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4145 8518 4161 8512 4159 8489 4138 8501
TIME...MOT...LOC 2024Z 302DEG 6KT 4152 8513

HAIL...0.25
WIND...50MPH

MCS
Special weather statement, Jul 21, 4:27 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Northern Indiana
427 PM EDT Sun Jul 21 2019

INZ014>016-022-023-212130-
Miami-Kosciusko-Cass-Marshall-Fulton-
427 PM EDT Sun Jul 21 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT FULTON...SOUTHWESTERN
KOSCIUSKO...NORTHEASTERN CASS...NORTHWESTERN MIAMI AND SOUTHERN
MARSHALL COUNTIES...

At 427 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Knox to 7 miles east of Winamac to
Royal Center. Movement was east at 25 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Plymouth, Rochester, Bourbon, Argos, Culver, Akron, Mentone, Walnut,
Tippecanoe, Kewanna, Etna Green, Denver, Fulton, Macy, Leiters Ford,
Nyena Lake, Leases Corner, Deedsville, Hibbard and Beaver Dam Lake.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Seek shelter until these storms pass.

&&

LAT...LON 4091 8648 4091 8647 4134 8647 4137 8607
      4103 8594 4101 8594 4086 8602 4086 8648
TIME...MOT...LOC 2027Z 266DEG 23KT 4124 8655 4101 8647 4087 8650

HAIL...0.25
WIND...40MPH

MARSILI
Special weather statement, Jul 21, 4:50 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Northern Indiana
450 PM EDT Sun Jul 21 2019

INZ008-014>017-022>025-212145-
Wabash-Miami-Noble-Whitley-Huntington-Kosciusko-Cass-Marshall-Fulton-
450 PM EDT Sun Jul 21 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WABASH...SOUTHWESTERN
NOBLE...WHITLEY...HUNTINGTON...EASTERN FULTON...KOSCIUSKO...EAST
CENTRAL CASS...MIAMI AND SOUTHEASTERN MARSHALL COUNTIES...

At 449 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Bourbon to 6 miles north of Mexico
to Walton. Movement was east at 35 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Huntington, Warsaw, Peru, Wabash, Columbia City, Rochester, North
Manchester, Winona Lake, Tri-lakes, Grissom Afb, Bourbon, South
Whitley, Akron, Andrews, North Webster, Walton, Pierceton, Mentone,
Bunker Hill and La Fontaine.

This includes Interstate 69 in Indiana between mile markers 273 and
276.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Seek shelter until these storms pass.

&&

LAT...LON 4064 8626 4089 8617 4135 8619 4135 8547
      4089 8544 4066 8546
TIME...MOT...LOC 2049Z 268DEG 38KT 4135 8615 4090 8614 4065 8623

HAIL...0.25IN
WIND...40MPH

MARSILI
Special weather statement, Jul 21, 4:52 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Northern Indiana
452 PM EDT Sun Jul 21 2019

OHZ001-002-004-005-212115-
Henry-Defiance-Fulton-Williams-
452 PM EDT Sun Jul 21 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN DEFIANCE...
NORTHWESTERN HENRY...SOUTHWESTERN FULTON AND SOUTHEASTERN WILLIAMS
COUNTIES...

At 452 PM EDT, a strong thunderstorm was located near Bryan, moving
northeast at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Bryan, Archbold, Stryker, Pulaski, Ney, Evansport, Ridgeville Corners
and Williams Center.

Seek shelter until this storm passes.

&&

LAT...LON 4128 8454 4144 8465 4159 8436 4138 8416
TIME...MOT...LOC 2052Z 243DEG 9KT 4140 8451

HAIL...0.25IN
WIND...40MPH

MARSILI
Local storm report, Jul 21, 5:01 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
501 PM EDT SUN JUL 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     HEAVY RAIN       ELKHART                 41.68N 85.97W
07/21/2019  M1.78 INCH       ELKHART            IN   TRAINED SPOTTER

            RAINFALL OCCURRED IN 15 MINS.

&&

CR
Local storm report, Jul 21, 5:02 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
502 PM EDT SUN JUL 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     TSTM WND GST     ATHENS                  41.05N 86.13W
07/21/2019  M56 MPH          FULTON             IN   PUBLIC

            PRIVATE WEATHER STATION.

&&

AGD

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 8:17 PM EDTSpecial Weather StatementIWXElkhart, LaGrange28 min
Jul 21, 4:39 AM EDTBeach Hazards StatementIWX49 hr
Jul 21, 10:32 AM EDTHeat AdvisoryIWXBlackford, Grant, Jay7 hr
Jul 21, 3:17 PM EDTSpecial Weather StatementIWXSaint Joseph43 min
Jul 21, 3:21 PM EDTAreal Flood AdvisoryIWXLaPorte, Marshall, Saint Joseph, Starke4 hr
Jul 21, 3:29 PM EDTSpecial Weather StatementIWXPulaski, Starke61 min
Jul 21, 3:40 PM EDTFlash Flood WarningIWXLaPorte, Marshall, Saint Joseph, Starke4 hr
Jul 21, 3:46 PM EDTSmall Craft AdvisoryIWX36 hr
Jul 21, 3:53 PM EDTSevere Thunderstorm WarningIWXPulaski, Starke42 min
Jul 21, 4:09 PM EDTSpecial Weather StatementIWXElkhart51 min
Jul 21, 4:23 PM EDTAreal Flood AdvisoryIWXElkhart, Saint Joseph3 hr
Jul 21, 4:24 PM EDTSpecial Weather StatementIWXDeKalb36 min
Jul 21, 4:27 PM EDTSpecial Weather StatementIWXFulton, Marshall63 min
Jul 21, 4:50 PM EDTSpecial Weather StatementIWXHuntington, Kosciusko, Miami, Wabash, Whitley55 min
Jul 21, 5:14 PM EDTSpecial Weather StatementIWXGrant, Huntington, Miami, Wabash, Wells46 min
Jul 21, 5:18 PM EDTSpecial Weather StatementIWXKosciusko, Noble42 min
Jul 21, 5:38 PM EDTSpecial Weather StatementIWXAllen, Noble, Whitley67 min
Jul 21, 6:02 PM EDTSpecial Weather StatementIWXAdams, Blackford, Jay, Wells58 min
Jul 21, 6:21 PM EDTSpecial Weather StatementIWXAllen, DeKalb54 min
Jul 21, 7:35 PM EDTAreal Flood AdvisoryIWXDeKalb, Steuben3 hr
Jul 21, 4:52 PM EDTSpecial Weather StatementIWXDefiance23 min
Jul 21, 5:27 PM EDTSpecial Weather StatementIWXHenry33 min
Jul 21, 5:48 PM EDTAreal Flood AdvisoryIWXDefiance, Henry, Williams3 hr
Jul 21, 6:47 PM EDTSpecial Weather StatementIWXVan Wert28 min
Jul 21, 6:52 PM EDTAreal Flood WarningIWXDefiance, Henry, Williams6 hr
Jul 21, 7:02 PM EDTSpecial Weather StatementIWXDefiance73 min
Jul 21, 7:20 PM EDTSpecial Weather StatementIWXAllen, Putnam, Van Wert70 min
Jul 21, 7:45 PM EDTSpecial Weather StatementIWXHenry90 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.